Florida, 2004

Lightning Strike in Florida, July 27, 2004

July 27, 2004 · NWS JAX · 1 event in 1 county or zone

Lightning struck home and caused extensive damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning struck home and caused extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 27, 1:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 1:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT TUE JUL 27 2004

.SHORT TERM...AT THE SURFACE A QUASI-STATIONARY FRONTAL BOUNDARY
EXTENDS FROM THE MIDDLE ATLANTIC STATES TO THE FLORIDA PANHANDLE...
WITH A THERMAL TROF OVER THE INTERIOR SECTIONS OF FLORIDA PANHANDLE
EXTENDING NORTH INTO CENTRAL GEORGIA WHERE TEMPS HAVE CLIMBED INTO
THE LOWER 90S. EAST/WEST COAST SEABREEZES PUSHING INLAND UNDER WEAK
STEERING FLOW. ALOFT...BERMUDA HIGH BECOMING BETTER ORGANIZED AND
MORE CONCENTRIC...WITH RIDGING WEAKENING OVER LOCAL AREA. AIRMASS HAS
BECOME MORE UNSTABLE THAN YESTERDAY...AS EVIDENCED BY GREATER
SHOWER/TSTM COVERAGE PER DOPPLER RADARS.

SHORT TERM (TONIGHT THROUGH FRIDAY EVENING)...AIRMASS TO FURTHER
DESTABILIZE AS UPPER RIDGE BREAKS DOWN...WHILE SOUTHERLY FLOW
INCREASES IN RESPONSE TO TIGHTENING PRESSURE GRADIENT BETWEEN QUASI-
STATIONARY FRONTAL BOUNDARY TO OUR WEST AND INTENSIFYING BERMUDA
HIGH. WILL INCLUDE HIGH-END CHANCE POPS TO LIKELY POPS THROUGH
THURSDAY. SYNOPTIC FEATURES WILL REMAIN WEAK...THUS CONVECTION WILL
HAVE A HARD TIME SUSTAINING WITH LOSS OF DAYTIME HEATING. BY
FRIDAY...FIRST IN SERIES OF TROPICAL WAVES WILL INFLUENCE THE
REGION. AREA WILL BE ON WEST/DRIER SIDE OF THIS FEATURE...THUS WILL
MENTION CHANCE POPS AT BEST.
&&

.LONG TERM (SAT THRU TUE)...SERIES OF TROPICAL WAVES WILL ROTATE WEST
UNDER STRONG BERMUDA...MOVING ASHORE SATURDAY...WITH NEXT ARRIVING
SUNDAY. THIS WILL LIKELY BRING INCLEMENT WEATHER TO THE REGION BEFORE
DEEP LAYER RIDGE BUILDS INTO THE REGION FROM THE NORTHEAST SUNDAY
THROUGH EARLY NEXT WEEK...RESULTING IN LESS SHOWER/TSTM COVERAGE.
&&

.MARINE...SOUTHERLY FLOW TO INCREASE INTO THURSDAY AS SOUTHERN EXTENT
OF FRONTAL BOUNDARY STALLS OVER THE FLORIDA PANHANDLE WHILE BERMUDA
HIGH INTENSIFIES. A TROPICAL WAVE IS FORECAST TO TRACK WEST AROUND
SOUTHERN FRINGE OF THIS SURFACE HIGH...REACHING THE FLORIDA ATLANTIC
WATERS THURSDAY NIGHT/EARLY FRIDAY...MOVING ASHORE FRIDAY NIGHT. THIS
WILL BRING A EASTERLY FLOW TO THE LOCAL WATERS BEGINNING THURSDAY
NIGHT. SEAS WILL BUILD TO 4 FEET IN THE OFFSHORE COASTAL WATERS
WEDNESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 73 90 72 90 / 40 50 30 50
SSI 76 88 76 87 / 30 50 30 50
JAX 73 89 74 89 / 30 60 30 60
SGJ 75 88 76 87 / 30 60 30 50
GNV 72 90 73 90 / 40 60 40 60
OCF 72 90 73 90 / 40 60 40 60
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ECZ/AE
Hazardous weather outlook, Jul 27, 5:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT TUE JUL 27 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271600-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
600 AM EDT TUE JUL 27 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS THE EAST COAST
SEABREEZE PUSHES INLAND. SOME STORMS MAY BECOME LOCALLY STRONG
TOWARD THE LATE AFTERNOON AND EVENING IN THE VICINITY OF THE
SEABREEZE COLLISION...GENERALLY ALONG THE HIGHWAY 301 CORRIDOR.
THE MAIN CONCERN WILL BE HEAVY RAINFALL DUE TO THE SLOW MOVEMENT
OF THE STORMS. LOCALIZED FLOODING MAY DEVELOP ESPECIALLY IN LOW
AND POOR DRAINAGE AREAS. THE STORMS WILL MOVE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL BE LIKELY WEDNESDAY AND THURSDAY AND THEN BECOME
MORE SCATTERED FRIDAY THROUGH MONDAY.  HEAVY RAINFALL...GUSTY WINDS
UP TO 40 MPH AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MZ

In the hours before

Special weather statement, Jul 27, 2:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT TUE JUL 27 2004

FLZ025-032-033-037-272015-
CLAY FL-DUVAL FL-PUTNAM FL-ST. JOHNS FL-
343 PM EDT TUE JUL 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY...ST.
JOHNS...DUVAL AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND
HAIL VALID UNTIL 415 PM EDT...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MANDARIN TO 4 MILES EAST OF GREEN COVE SPRINGS TO 4 MILES EAST OF
CARRAWAY...TO 5 MILES SOUTH OF PUTNAM HALL MOVING EAST AT 5 TO 10
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SWITZERLAND...ORTEGA...ORANGE PARK...MANDARIN...GREEN COVE
SPRINGS...FRUIT COVE...CARRAWAY AND PICOLATA THROUGH 415 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 27, 2:50 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT TUE JUL 27 2004

GAZ152-153-165-272015-
BRANTLEY GA-INLAND CAMDEN GA-INLAND GLYNN GA-
350 PM EDT TUE JUL 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY...CAMDEN
AND GLYNN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
415 PM EDT...

AT 350 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WAYNESVILLE...OR ABOUT 11 MILES
EAST OF NAHUNTA...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND WAYNESVILLE...ATKINSON AND WAVERLY
THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 27, 3:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT TUE JUL 27 2004

FLZ036-037-040-272045-
ALACHUA FL-MARION FL-PUTNAM FL-
420 PM EDT TUE JUL 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...MARION
AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 445 PM EDT...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF CITRA...MOVING
NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CROSS CREEK...CITRA...LOCHLOOSA...ORANGE SPRINGS AND JOHNSON
THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 27, 3:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 PM EDT TUE JUL 27 2004

FLZ036-037-272130-
ALACHUA FL-PUTNAM FL-
445 PM EDT TUE JUL 27 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND PUTNAM
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 530 PM
EDT...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
ROCHELLE TO LOCHLOOSA...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTHEAST OF GAINESVILLE TO 8 MILES NORTH OF CITRA...MOVING NORTHEAST
AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ROCHELLE...NEWNANS LAKE...LOCHLOOSA...GAINESVILLE AIRPORT...
CROSS CREEK...GROVE PARK...ORANGE HEIGHTS AND MELROSE THROUGH 530 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Local storm report, Jul 27, 3:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FUNNEL CLOUD     GROVE PARK              29.60N 82.15W
07/27/2004                   ALACHUA            FL   PUBLIC

            REPORT WAS RELAYED THROUGH 911 DISPATCH CENTER

&&

HESS

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Putnam

When
July 27, 4:00 PM EST
Where
Putnam County, East Palatka
Property damage
$90,000
Reported by
NEWSPAPER
Coordinates
29.609, -81.744 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413198.